A female in her late 50’s with past medical history of COPD, fibromyalgia, multiple psychiatric disorders presents to the emergency department with shortness of breath, cough for the past two months, and dyspnea on exertion. She was diagnosed with a COPD exacerbation and treated with Ceftriaxone and Azithromycin as well as systemic steroids and bronchodilators. The patient clinically improved and after completing a short Prednisone taper she was noted to be anemic with hemoglobin decreasing from 10.5 (g/dl) on admission to 6.4 (g/dl) in 4 days with increased LDH / Tbil and decreased Haptoglobin. A smear was reviewed with findings consistent with autoimmune hemolysis. Direct coombs study showed anti‐C3 positive and anti‐IgG negative. A medication review was performed and Ceftriaxone was determined to be the probable source of the autoimmune hemolysis. Ceftriaxone was discontinued and prednisone at 1mg/kg was started, and her hemoglobin improved in the weeks post discharge. Samples were sent to a reference laboratory, returning with Ceftriaxone antibodies to RBCs present.
Ceftriaxone is a commonly used antibiotic for the treatment of a variety of bacterial infections. Cephalosporins are generally well tolerated; a rare but recognizable adverse effect is the development of drug induced hemolytic anemia. Published case reports exist for the development of drug induced hemolytic anemia in patients having received Ceftriaxone with approximately 34% resulting in fatalities. All patients noted on case reports have had previous exposure to Ceftriaxone, although this could not be confirmed in our patient. The majority of case reports of drug induced hemolytic anemia associated with Ceftriaxone is described in the pediatric population, with a higher case fatality rate than adults. The most common serology is positive for anti‐C3 (100%) with many patients also positive for anti‐IgG (47%). It is recommended that patients found to have drug induced hemolysis avoid that particular class of antibiotics, as hemolysis has been reported to be more severe at the next exposure; in addition in vitro studies have shown cross reactivity between Cefotetan and Ceftriaxone.
Ceftriaxone, while frequently prescribed and generally well tolerated can be associated with adverse outcomes. Clinicians must be vigilant in recognizing causes of anemia, especially those cases which can be associated with medications. Medication review, discontinuation of offending agent, and confirmation through serologic testing should be performed to prevent. serious adverse outcomes. Drug induced autoimmune hemolysis, while rare is believed to be under diagnosed, it should be on the differential diagnosis for clinicians and adds further evidence for the practice of antibiotic stewardship.